Louisiana, 2020

Damaging Winds in Louisiana, December 13, 2020

December 13, 2020 · NWS JAN · 2 events in 2 counties and zones

A line of thunderstorms moved through northeast Louisiana on the evening of December 13th. Several trees and power lines were blown down during this event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A line of thunderstorms moved through northeast Louisiana on the evening of December 13th. Several trees and power lines were blown down during this event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 13, 5:03 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Dec 13, 5:03 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
503 PM CST Sun Dec 13 2020

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
It is currently a mixed bag of flight categories ongoing this
evening. Most sites have dropped to MVFR to IFR conditions, with
some VFR conditions hanging on. These won't last long either as
rain continues to overspread the region from the west, some of
which could be moderate to heavy at times. All sites will be MVFR
to IFR through the remainder of the evening into tomorrow.
Ceilings will be slow to lift tomorrow and most sites will remain
at least MVFR through at least 18-20Z. Winds will also be gusty
and out of the north. Sustained speeds will be around 15kt with
gusts to 30kt possible, especially in the Delta. Rain looks to
move out of the region to the east around or after midnight, so
some improvement in flight categories may occur but still remain
sub-VFR through much of tomorrow. Overall, this is just not a good
time to fly. /28/

&&

.DISCUSSION...

Tonight and tomorrow:

A potent shortwave trough has ejected out of the Desert Southwest
overnight and was noted on water vapor imagery over the Southern
Plains this afternoon. At the surface, a previously stalled frontal
boundary along the Gulf Coast is lifting back north as a warm front.
Surface cyclogenesis is also underway along the Texas coast as mid-
level height falls overspread the frontal boundary. Regional surface
observations indicate a reservoir of rich boundary layer moisture
characteristic of upper 60s to low 70s dew points extending along
the central Texas coast and offshore over the Gulf of Mexico.
Upwards of 1000-1500 J/kg of SBCAPE was located within a low-level
ThetaE ridge with convection ongoing from southwest Louisiana into
coastal Texas. As the afternoon progresses, the frontal boundary
will continue lifting north as a warm front while low-level mass
response to the deepening surface low fosters an intensifying low-
level jet.

Warm advection showers have spread into the ArkLaMiss early this
afternoon as upstream convection becomes organized over southwest
Louisiana and coastal Texas. Impressive shear profiles with long
looping hodographs may support a few initial supercell structures
over the Sabine Valley, but convection will quickly grow upscale
into a squall line as it pushes into western portions of the area by
late afternoon and early evening. The main limiting factor for a
greater severe weather threat will be meager instability. Near 60
degree dew points may make it as far north as I-20, however true
surface-based instability will be confined further south, thus
resulting in a high shear low CAPE environment. Regardless, strong
low-level wind fields may result in damaging wind gusts within the
QLCS and a tornado or two cannot be ruled out either. As such, the
marginal risk remains well placed and no adjustments were needed.

Further north, intense isentropic ascent and strong low-level
frontogenesis will yield a robust precipitation shield with moderate
to heavy rainfall. 1-2" of rain with locally higher amounts is
expected along and north of a line from Vicksburg to Columbus. Flash
flooding is not expected as the rainfall will occur over a larger
time window (~6 hours). In addition, gusty gradient winds will also
be possible across portions of the ArkLaMiss Delta along and north
of the surface low. Gusts of 30-40mph may result in a few downed
weak trees and branches. The limited threat in the HWO/graphics for
non-thunderstorm winds also remains well placed with no changes
needed.

Showers and thunderstorms will shift east into Alabama shortly after
midnight with only a few lingering showers along the Hwy 82 corridor
through the overnight hours. Strong cold air advection will usher in
a colder airmass overnight with low temperatures dropping into the
mid 30s to mid 40s. Cold air advection will continue during the day
tomorrow, but the magnitude will be weaker compared to tonight.
Nonetheless, clouds will be slow to clear and will further preclude
greater warming potential. Afternoon highs will struggle to reach 50
for much of the area with the warmest temperatures across the Hwy 98
corridor. /TW/

Monday night through Saturday:

Expect dry and cooler conditions Monday night and Tuesday as high
pressure builds into the area behind tonight's system. Another
system will move across the area Tuesday night into Wednesday,
with light showers possible with this system. Showers should move
out of the region Wednesday, with dry weather expected through
Friday as high pressure remains in control. Temperatures will be
on the chilly side Thursday and Friday mornings, with lows in the
mid to upper 20s for most locations. Showers will return to the
region Friday night and Saturday as the next frontal system
approaches and moves through. /27/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       39  48  30  53 / 100   0   0   2
Meridian      41  50  30  55 / 100   0   0   1
Vicksburg     38  48  31  52 /  97   0   0   4
Hattiesburg   44  53  33  57 /  86   0   0   1
Natchez       39  48  33  54 /  94   0   0   6
Greenville    38  46  30  48 /  99   0   0   2
Greenwood     37  48  29  51 / 100   0   0   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Dec 13, 8:59 AM CST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
859 AM CST Sun Dec 13 2020

ARZ074-075-LAZ007>009-015-MSZ018-019-025>028-034>036-040>042-
141500-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Washington-
Humphreys-Holmes-Issaquena-Sharkey-Yazoo-
859 AM CST Sun Dec 13 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, and west central Mississippi.

.DAY ONE...Today and Tonight

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...This Evening

Wind gusts of 30-40mph will be possible this evening which may
cause weak trees and tree limbs to break and fall. High profile
vechicles may become unsteady in gusts.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

MSZ029>033-037>039-043>046-051-052-057-058-065-066-073-074-141500-
Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-
Madison MS-Leake-Neshoba-Kemper-Newton-Lauderdale-Jasper-Clarke-
Covington-Jones-Lamar-Forrest-
859 AM CST Sun Dec 13 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, north central Mississippi,
northeast Mississippi, and southeast Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

LAZ016-023-MSZ047-141500-
Madison LA-Franklin LA-Warren-
859 AM CST Sun Dec 13 2020

This hazardous weather outlook is for portions of northeast
Louisiana, and west central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This Evening

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...This Evening

Wind gusts of 30-40mph will be possible this evening which may
cause weak trees and tree limbs to break and fall. High profile
vechicles may become unsteady in gusts.

(https://www.weather.gov/images/jan/graphicast/2.png)
.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

LAZ024>026-MSZ048>050-053>056-059>064-072-141500-
Catahoula-Tensas-Concordia-Hinds-Rankin-Scott-Claiborne-Copiah-
Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Marion-
859 AM CST Sun Dec 13 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
southwest Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This Evening

Isolated severe thunderstorms are possible. Some thunderstorms
could produce damaging wind gusts. A tornado cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through tonight.

1

&&

...HAZARD LEGEND...

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The Ft Polk radar (KPOE), 119 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Catahoula

When
December 13, 6:11 PM CST
Where
Catahoula County, 1.38 mi S of Jonesville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.600, -91.830

A powerline was blown down along Highway 124 just south of Jonesville.

Thunderstorm Wind, Tensas

When
December 13, 6:31 PM CST
Where
Tensas County, 2.76 mi N of Delta Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.970, -91.400

Two trees were blown down along Highway 573 west of St. Joseph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2020Every state in 2020This day in weather historyWarnings in Louisiana, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929730, 929732.